MAUDE Adverse Event Report: VASCULAR SOLUTIONS, LLC TURNPIKE SPIRAL; CATHETER

VASCULAR SOLUTIONS, LLC TURNPIKE SPIRAL; CATHETER
Model Number 5641
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 04/07/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Manufacturing records will be reviewed.A follow-up report will be issued after the investigation is complete.
 
Event or Problem Description
As reported: while using the turnpike spiral catheter to attempt to cross a moderately tortuous and heavily calcified lad lesion, the catheter became broken, leaving 1/3 of the catheter in the patient's vessel.Multiple attempts to retrieve the section were unsuccessfully made.Patient is stable, no complaints overnight, rested comfortably.Received mw5100722 on (b)(6) 2021.Reported: while using the turnpike spiral catheter to attempt to cross an lad lesion, tip broke off in patient's diagonal artery graft; 1/3 of the catheter in the patient's vessel.Multiple attempts to retrieve the section were unsuccessfully made.Additional information received from facility on (b)(6) 2021: reported: estimated that 2cm of the distal tip remained attached to the catheter and was removed.Remaining piece was unable to be retrieved with a snare, left in the vessel, not stented to the wall.
 
Additional Manufacturer Narrative
There was no product returned for this complaint.No returned product evaluation could be completed.A manufacturing record review was completed and no related nonconformances were found.Case details were reviewed.No device was returned for investigation.Without product evaluation, it is undeterminable what damages could have occurred along the shaft and how much of the tip was separated.Per ifu it states the following warning and precaution in regards to the use of the turnpike - never advance, withdraw, or rotate an intravascular device against resistance until the cause of the resistance is determined by fluoroscopy.Movement of the catheter or guidewire against resistance may result in separation of the catheter or guidewire tip, other device damage, or vessel injury.- do not rotate the catheter more than two (2) consecutive 360° rotations in either direction if the distal tip is not also rotating and advancing, as it may result in separation of the catheter, damage to the catheter, or vessel injury.- exercise care in handling the catheter during a procedure to reduce the possibility of accidental breakage, bending, or kinking.Additional information was requested.A response was received.The vessel was heavily calcified with moderate tortuosity.The lesion was a single calcific lesion.The tip detached while removing the spiral from the diagonal of the lad.Approximately 2 cm of the tip remained attached to the catheter.The remaining portion was unable to be snared.It is unclear based on the information, how much broke off as 2 cm length is beyond tip specification.It is likely 2 mm remained however, no clarification was provided.The tip was left in the vessel and not stented against the wall.It is unknown if the catheter was rotated counterclockwise during removal.No imaging or angiograms of the issue were shared.Patient is reproted as stable.

Brand Name
TURNPIKE SPIRAL
Common Device Name
CATHETER
Manufacturer (Section D)
VASCULAR SOLUTIONS, LLC
6464 sycamore court north
minneapolis MN 55369
MDR Report Key11785317
Report Number2134812-2021-00042
Device Sequence Number3921596
Product Code DQY
UDI-Device Identifier10841156105099
UDI-Public(01)10841156105099
Combination Product (Y/N)N
Initial Reporter StateWV
Initial Reporter CountryUS
PMA/510(K) Number
K191560
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 04/07/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/16/2022
Device Model Number5641
Device Catalogue Number5641
Device Lot Number669783
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 04/07/2021
Supplement Date Received by Manufacturer04/07/2021
Initial Report FDA Received Date05/06/2021
Supplement Report FDA Received Date10/05/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age75 YR